Alert archive / California / Wind Advisories in 2017
Wind Advisory 29, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Dec 14, 2017, 1:29 AM PST for Imperial County, Riverside County, San Bernardino County, California. It took effect at Dec 14, 2017, 8:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2017, 1:29 AM PST (09:29 UTC)
- In effect from
- Dec 14, 2017, 8:00 AM PST
- Expired
- Dec 14, 2017, 4:00 PM PST
- In force
- 8 hr
- Issued by
- NWS Phoenix, AZ
Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The San Diego radar (KNKX), 154 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5029 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619 WWUS75 KPSR 140929 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 229 AM MST Thu Dec 14 2017 CAZ560-564-565-568>570-142200- /O.NEW.KPSR.WI.Y.0029.171214T1600Z-171215T0000Z/ Joshua Tree NP West-Chuckwalla Mountains- Imperial County Southeast-Chiriaco Summit-Palo Verde Valley- Chuckwalla Valley- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, Winterhaven, Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, and Midland 129 AM PST Thu Dec 14 2017 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 PM PST THIS AFTERNOON... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect from 8 AM this morning to 4 PM PST this afternoon. * AFFECTED AREA...Portions of southeast California and the Lower Colorado River Valley, with a focus on locations north and along the Chocolate Mountains and the Algodones Sand Dunes. This includes the Interstate 10 corridor and parts of Joshua Tree National Park. * TIMING...Today from mid-morning to late afternoon. * WINDS...North 25 to 35 MPH with gusts to 45 MPH. * IMPACTS...Strong cross winds will make driving difficult... especially for high profile vehicles on east-west oriented roads. Use extra caution. Blowing dust is also possible, reducing visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
2 follow-up statements
117 WWUS75 KPSR 142053 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 153 PM MST Thu Dec 14 2017 CAZ560-564-565-568>570-150000- /O.CON.KPSR.WI.Y.0029.000000T0000Z-171215T0000Z/ Joshua Tree NP West-Chuckwalla Mountains- Imperial County Southeast-Chiriaco Summit-Palo Verde Valley- Chuckwalla Valley- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, Winterhaven, Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, and Midland 1253 PM PST Thu Dec 14 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * AFFECTED AREA...Portions of southeast California and the Lower Colorado River Valley, with a focus on locations north and along the Chocolate Mountains and the Algodones Sand Dunes. This includes the Interstate 10 corridor and parts of Joshua Tree National Park. * TIMING...Today from mid-morning to late afternoon. * WINDS...North 25 to 35 MPH with gusts to 45 MPH. * IMPACTS...Strong cross winds will make driving difficult... especially for high profile vehicles on east-west oriented roads. Use extra caution. Blowing dust is also possible, reducing visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
373 WWUS75 KPSR 150013 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 513 PM MST Thu Dec 14 2017 CAZ560-564-565-568>570-150115- /O.EXP.KPSR.WI.Y.0029.000000T0000Z-171215T0000Z/ Joshua Tree NP West-Chuckwalla Mountains- Imperial County Southeast-Chiriaco Summit-Palo Verde Valley- Chuckwalla Valley- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, Imperial Hot Mineral Springs, Winterhaven, Chiriaco Summit, Martinez Lake, Blythe, Palo Verde, Ripley, and Midland 413 PM PST Thu Dec 14 2017 ...WIND ADVISORY HAS EXPIRED... Winds have now dropped below criteria this evening allowing the warning to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 14, 1:20 AM PST, 9 minutes earlier.
Area forecast discussion, Dec 14, 1:20 AM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
220 AM MST Thu Dec 14 2017
.SYNOPSIS...
A dry low pressure system from the north will pass through the area
today bringing windy conditions to southeast California and far
western Arizona. This will be followed by a second, stronger cold
front system over the weekend which will usher in noticeably cooler
daytime temperatures for the weekend along with a slight chance of
showers for south central Arizona Sunday, mainly over the higher
terrain east of Phoenix. Dry and warmer conditions return for the
first part of next week.
&&
.DISCUSSION...
Early this morning, a very dry airmass was in place across Arizona
and far southeast CA with surface dewpoints over the deserts ranging
from the single digits to the low 20s. IR imagery showed clear skies
area-wide and the latest evening sounding at Flagstaff reported just
0.09 inches of PWAT. No precip is expected today or over the next
couple of days; the most significant issue will be gusty winds and
high fire danger today over far western Arizona and far southeast
California. A high amplitude upper ridge was situated along the west
coast, and northerly flow on the front side of the ridge will drive
a shortwave out of Utah southward across Arizona today. As this
occurs low level gradients will tighten significantly over the
western deserts; 925mb winds from the lower CO river valley westward
will climb to 35-40kt by mid day today and a N to S oriented surface
gradient will tighten up. This will result in windy conditions
especially over higher terrain locations in far southeast CA. As a
result we will be issuing a Wind Advisory from mid morning thru late
afternoon today, and given the very low RH expected along with dry
fuels, a Red Flag Warning will also be issued for a similar time
period. Otherwise, we will still see high temperatures today well
above normal with desert readings into the middle 70s under sunny
skies.
Gradients will relax this evening and winds will taper off; by
Friday we can expect continued high pressure aloft with much less
wind and under continued sunny skies high temperatures will again
climb into the low 70s over the warmer lower deserts.
Operational model runs show pretty good consistency through Saturday
and advertise the upper ridge to retrograde off the west coast. As
this happens, another short wave dives southeastward out of the
Pacific northwest and thru the Great Basin towards Arizona. As this
occurs, the western portion of the wave cuts off and a closed low
develops just off the northern Baja coast by Saturday afternoon. The
low will spread mid/high clouds into the area but we will remain dry
with continued above normal high temperatures over the deserts. The
greater Phoenix area should fall into the upper 60s although warmer
western deserts should still reach into the lower 70s.
Unfortunately, the model consistency falls off the cliff during the
second half of the weekend as operational ECMWF and GFS runs sharply
diverge, and GEFS ensemble members become very chaotic over the
western CONUS. In a nutshell, the ECMWF keeps the closed low well to
our south, whereas the GFS merges it with the eastern portion of the
approaching wave to form a wet closed low squarely over Arizona. ECE
MOS from the European gives PHoenix a one percent chance of rain on
Sunday compared to a 40 percent chance from the MEX MOS. NAEFS POPs
were in the middle, bringing slight chances to south central Arizona
and we kept our POPs in line with NAEFS guidance. Kept single digits
in the Phoenix area but raised areas east of Phoenix into the 10-20
percent ballpark. The GFS quickly moves the closed low east Sunday
night with strong DVV and mid level Q divergence following so any
rain chances (if we see rain at all) should be pretty much over by
early morning on Monday. Of course, the presence of the low will
result in cooling and by Sunday, the lower deserts will finally
lower to near seasonal normals with desert highs dropping into the
middle 60s for the most part. Similar high temperatures are
expected on Monday under mostly sunny skies.
High pressure aloft is expected to build back into the desert
southwest and Arizona Tuesday into Wednesday; this is supported by
operational model guidance, GEFS ensemble guidance and NAEFS POP
guidance. High temperatures will warm back up into the low to middle
70s during this time frame.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Westerly winds are slowly becoming easterly, and should do so by
5Z or 6Z. Winds will remain relatively light through the night and
morning with no aviation weather concerns. Looking towards
Thursday afternoon, some stronger gusts are likely to prevail
through the afternoon while winds are most likely to stay out of
the east/northeast.
Southeast California/Southwest Arizona including KIPL and KBLH:
Light winds favoring north/west directions, and even variable at
times, will continue through the night. Winds will become a bit
more breezy by late Thursday morning and into the afternoon,
especially for KBLH. The stronger winds may be able to loft some
dust that may cause intermittent visibility/slantwise issues at
the terminals.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Friday through Tuesday...
High pressure ridging, which had locked/blocked the storm track
out of the Southwest, will transition off-shore Friday and allow
for the storm track to cut further into the region over the
weekend. A fast moving but dry upper trough will cut southward
through the Four Corners by Saturday, developing another round of
elevated northerly winds over southwest AZ, the Lower Colorado
River Valley and portions of southeast CA. With cooler high
temperatures in the forecast daytime humidities range 10-20
percent over the weekend with mostly fair overnight recoveries.
Current fire weather forecast elements support very sparse and
spotty red flag conditions for Sunday west of the Colorado River
for an hour or two, but nothing at this time warranting more than
mention here. Ridge of high pressure, albeit weaker than this
week's, is forecast to return by early next week. Conditions will
remain dry with forecast temperature above seasonal normals.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning from 11 AM this morning to 5 PM MST this
afternoon for AZZ131.
CA...Red Flag Warning from 8 AM this morning to 4 PM PST this
afternoon for CAZ230-232.
Wind Advisory from 8 AM this morning to 4 PM PST this afternoon
for CAZ560-564-565-568>570.
Red Flag Warning from 10 AM this morning to 4 PM PST this
afternoon for CAZ231.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...CB
AVIATION...Deemer
FIRE WEATHER...NolteThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 1:41 AM PST | Red Flag Warning | PSR | Imperial, Riverside, San Bernardino | 14 hr |
Nearby
Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.